Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Aug 31, 2017, 6:37 PM CDT for Davidson County, Robertson County, Tennessee. It was in force for 7 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- Sep 1, 2017, 2:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davidson County, TN, Robertson County, TN
The radar
The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 7:00 PM CDT | FLASH FLOOD | Nashville, TN | VIDEO AND PICTURES SHOW CARS PARTIALLY SUBMERGED AT VANTAGE WAY AND ROSA PARKS BLVD. |
| Aug 31, 7:55 PM CDT | FLASH FLOOD | 8 Nnw Nashville, TN | WATER RESCUES ONGOING ALONG WHITES CREEK. |
| Aug 31, 9:01 PM CDT | FLASH FLOOD | 8 N Nashville, TN | MULITPLE ROADS CLOSED IN THE WHITES CREEK AREA INCLUDING LICKTON PIKE AND KNIGHT RD. |
| Aug 31, 11:54 PM CDT | FLASH FLOOD | 1 W Nashville, TN | I-40 EASTBOUND AT DR. DB TODD JR BLVD BRIDGE IS FLOODED WITH 5 CARS STALLED OUT AND FAR TWO RIGHT LANES IMPASSABLE |
| Sep 1, 12:11 AM CDT | FLASH FLOOD | 3 Sw Nashville, TN | SEVERAL REPORTS OF FLOODING IN WEST NASHVILLE. A HOME AND CARS ARE FLOODED ON BATTLEFIELD DRIVE NEAR BELMONT. WEST END NEAR CENTENNIAL PARK FLOODED. HIGHWAY 100 FLOODED NEAR THE KROGER IN BELLE MEADE. |
| Sep 1, 12:39 AM CDT | FLASH FLOOD | 5 Wnw Nashville, TN | HOMES FLOODED ON CATO ROAD AND EATONS CREEK ROAD IN NORTHWEST NASHVILLE |
| Sep 1, 12:42 AM CDT | FLASH FLOOD | 5 N Nashville, TN | HOME FLOODED ON VAILVIEW DRIVE |
| Sep 1, 1:00 AM CDT | FLASH FLOOD | Nashville, TN | WATER RESCUES ONGOING IN GOODLETTSVILLE AND ALONG WHITES CREEK... BROWNS CREEK... MILL CREEK... AND SEVEN MILE CREEK IN NASHVILLE |
| Sep 1, 1:30 AM CDT | FLASH FLOOD | Nashville, TN | REPORTS OF A TOTAL OF AROUND 30 WATER RESCUES TAKING PLACE ACROSS DAVIDSON COUNTY. RED CROSS NOW ASSISTING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
414
WGUS54 KOHX 312337
FFWOHX
TNC037-147-010230-
/O.NEW.KOHX.FF.W.0026.170831T2337Z-170901T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
637 PM CDT THU AUG 31 2017
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
North central Davidson County in Middle Tennessee...
South central Robertson County in Middle Tennessee...
* Until 930 PM CDT
* At 636 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Nashville, Madison, Goodlettsville, Millersville, Greenbrier,
Coopertown, Belle Meade, Ridgetop, Joelton, Berry Hill and Whites
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3641 8675 3639 8673 3613 8669 3612 8687
3631 8693 3637 8691 3639 8692 3638 8693
3639 8693 3638 8694 3638 8696 3639 8696
3642 8675
$$
Whitehead2 follow-up statements
698
WGUS54 KOHX 010149
FFWOHX
TNC037-147-010700-
/O.EXT.KOHX.FF.W.0026.000000T0000Z-170901T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
849 PM CDT THU AUG 31 2017
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
North central Davidson County in Middle Tennessee...
South central Robertson County in Middle Tennessee...
* Until 200 AM CDT
* At 845 PM CDT, water rescues and heavy rain have been reported in
and around Nashville. Up to three inches of rain have already
fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Nashville, Madison, Goodlettsville, Millersville, Greenbrier,
Coopertown, Belle Meade, Ridgetop, Joelton, Berry Hill and Whites
Creek.
Additional rainfall amounts of around 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3641 8675 3639 8673 3613 8669 3612 8687
3631 8693 3637 8691 3639 8692 3638 8693
3639 8693 3638 8694 3638 8696 3639 8696
3642 8675
$$
Whitehead963
WGUS74 KOHX 010556
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
1256 AM CDT FRI SEP 1 2017
TNC037-147-010700-
/O.CON.KOHX.FF.W.0026.000000T0000Z-170901T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson TN-Robertson TN-
1256 AM CDT FRI SEP 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL DAVIDSON AND SOUTH CENTRAL ROBERTSON COUNTIES...
At 1252 AM CDT, emergency management reported flash flooding ongoing
in numerous parts of Davidson County, including the Whites Creek
area where several roads, homes, and water rescues are ongoing.
Numerous roads are also flooded near Tennessee State University and
in the West End area of Nashville, including Interstate 40 near Dr.
D.B. Todd Jr. Drive which is flooded and closed. Radar estimates
over 7 inches of rain has fallen today in parts of Davidson County.
Some locations that will experience flooding include...
Nashville, Madison, Goodlettsville, Millersville, Greenbrier,
Coopertown, Belle Meade, Ridgetop, Joelton, Berry Hill and Whites
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3641 8675 3639 8673 3613 8669 3612 8687
3631 8693 3637 8691 3639 8692 3638 8693
3639 8693 3638 8694 3638 8696 3639 8696
3642 8675
$$
ShamburgerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:12 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 31, 5:12 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Nashville TN 512 PM CDT Thu Aug 31 2017 .SHORT TERM... (Tonight-Sat Night) Usually do not do it this way, but issued the afternoon suite of forecast products before this late afternoon AFD composition to give the variety of customers we serve at least the latest detailed information within the AFM and PFM products. A lot of time, effort, detail was put into the grids to ensure the best and most accurate forecast possible for all those we serve. Broke out a late this afternoon zone grouping per the latest regional radar mosiac trends and short range model consensus, including the latest HRRR solution. Factored in the latest consensus short range model outlooks into into this evening forecast period also. In addition to this, in agreement with latest afternoon WPC Diagnostic Discussion reasoning and applied it to the mid state region. As stated within this discussion, model solution consensus seems to be slower than the actual TD track. However, leaned toward a tri consensus solution of the 31/12Z GFS, 31/12Z NAM, and the 30/00Z UKMET across our area. These solutions seem to initialize best and make reasonable sense with TD Harvey's track progression. Looks like bulk of the heavier rainfall that the mid state will experience will be between 01/00Z-01/09Z, bringing definite mdt to heavy shwrs and the potential of sct tstms to mid state region. With all this said, TD should continue to make its northeastward progression and move into wrn portions of the mid state region by 01/12Z. It should be in the Nashville Metro area by 01/18Z, and then continues its push northeastward into south cntrl KY by 02/00Z. To the east of its track, will continue to mention the possiblity of iso/sct shwrs/tstms. As is the case with a tropical system like this, on the east side within the spiral rain bands that are presently moving across the mid state region the potential exists thru at least the early evening tonight of iso tornadoes forming. As the sfc low moves northeastward, any chance of iso/sct tstms should end, with moderate rainfall continuing. So, rainfall will be experienced across the mid state thru Friday night. As what by then will be after 02/00Z the remnants of TD Harvey continue to push northeastward, will go with light iso to sct light shwrs across cntrl and eastern portions of the mid state on Sat. Rainfall chances should end across the mid state by Sat night. As for temps...overnight lows tonight will be slightly warmer than normal with lows in the mid to upper 60s. Highs on Friday will not warm up much from overnight tonight low values with highs in the upper 60s to lower 70s, and those lower 70s being east of the expected forecast track. Overnight lows on Fri night will be quite seasonably cool with lows in the mid to upper 50s. Afternoon highs on Sat will rebound into the mid to upper 70s across wrn and srn portions, but remain in the 60s across the Upper Cumberland Region. Overnight lows on Sat night should continue within the mid to upper 50s range. Will address the potential of flash flooding and expected rainfall amounts within the Hydrology section below. .LONG TERM... (Sun-Thu) The next frontal system will move thru the mid state region on Tue with sct shwrs and tstms possible. The mid state could possibly experience iso shwrs and tstms on Thu. Otherwise dry conditions will prevail with pleasant early Sept wx. Afternoon highs are expected to be in the low to mid 80s, upper 70s to around 80 Cumberland Plateau Region. After frontal passage on Tue, very pleasant afternoon high temps are expected Wed and Thu afternoons. Highs will be in the low to mid 70s, around 70 Cumberland Plateau Region. Overnight lows will mainly be in the 60s Sun Night and Mon night, before taking the cool plunge from the upper 50s Tue night into the lower 50s by Thu night. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Surface low from west central MS will move to near BNA over the next 24 hours. Widespread showers and isolated thunder will accompany the low. The area of heaviest rainfall will impact CKV and BNA overnight. Through 21Z, look for just scattered showers or isolated thunder. E wind will be increasing to 10-15KT. 21Z-09Z, showers will become widespread with scattered thunderstorms. Expect mainly MVFR with episodes of IFR in the heavier showers. ESE winds will become gusty to 25KT. By 09Z, the heaviest rainfall will be focused over CKV, with scattered to broken rainfall elsewhere. Varying IFR/VFR will be common. && .HYDROLOGY... (Tonight-Fri Night) Per coordination calls with WPC and above mentioned model preferences, went with a blended forecast of 1/3 31/12Z GFS solution, 1/3rd latest WPC forecast, and 1/3 previous forecast reasoning. What this all means is that expected total rainfall amounts thru Fri night might differ a little bit here or there from morning forecasted amounts, but are still generally within the same thresholds. Expect thru Fri night that highest accumulations approaching 7 inches will be across nw portions of the mid state approaching the Land Between The Lakes Region, generally ranging from 4-5 inches in the Nashville Metro area, to around just over an inch across srn portions of the Cumberland Plateau Region. As stated above, best chance of mdt to heavy rainfall will be between 01/00Z-01/09Z tonight. QPF amounts from 01/00Z-01/06Z should range from approaching 3 inches across northwestern portions of the mid state region approaching the Land Between the Lakes Region, to around 2.5 inches in the Nashville Metro area, to one inch south and one half inch east. From the 01/06Z-01/12Z, QPF amounts should range from around two inches across nw portions approaching the Land Between The Lakes Region, to around one inch across the Nashville Metro area, and further southeast to between one quarter to one half inch. QPF amounts should continue to decrease from the northwest to the southeast Fri into Fri night. The Flash Flood Watch was extended a few counties eastward and southward this morning to reflect a more easterly track of TD Harvey than previously anticipated. It continues to highlight the areas with the best chance of experiencing flash flooding thru Fri afternoon. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon FOR Cannon-Cheatham- Clay-Davidson-De Kalb-Dickson-Hickman-Houston-Humphreys-Jackson- Lawrence-Lewis-Macon-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne- Williamson-Wilson. && DISCUSSION......31 AVIATION........13
Hazardous weather outlook, Aug 31, 11:47 AM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Nashville TN 1147 AM CDT Thu Aug 31 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-011000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1147 AM CDT Thu Aug 31 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is now in effect for most of Middle Tennessee. Locations across the higher elevations of the Upper Cumberland Region, southern portions of the Cumberland Plateau Region, and far southern counties across central and eastern portions of the mid state are not within this watch area currently. There is a slight risk of severe storms for counties near the Tennessee/Alabama border this afternoon through early this evening. There is a marginal risk of severe storms for locations around the I-40 corridor and southward up to the above mentioned slight risk area for this afternoon through early this evening. With any severe storms that do occur, the formation of isolated tornadoes will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rain will persist through Friday as Tropical Depression Harvey moves across Middle Tennessee. Forecast rainfall amounts from today through Friday afternoon range from up to 1 inch along the Cumberland Plateau, to 3 to 5 inches across the Nashville Metro Area, to 6 to 8 inches around Clarksville and Land-between- the-Lakes. Also, areas generally east of I-65 remain under a marginal risk of severe storms on Friday, with isolated tornadoes once again being the primary threat. Winds will increase across most of Middle Tennessee tonight and Friday as the center of Harvey tracks across the mid state. Sustained speeds of 10 to 20 mph will be common, with gusts of 30 mph or greater in many areas, is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through Friday afternoon for severe storms and possible flooding. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 INCH Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Local storm report, Aug 31, 5:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 3 NW MOUNT PLEASANT 35.58N 87.23W
08/31/2017 MAURY TN EMERGENCY MNGR
7 POWER POLES DOWN ALONG WITH TREES. TDS OBSERVED ON
RADAR AT TIME OF REPORT.
&&
EVENT NUMBER OHX1700764
MR3The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:24 PM CDT | Tornado Warning | OHX | Lawrence, Wayne | 21 min |
| Aug 31, 4:26 PM CDT | Tornado Warning | OHX | Perry | 19 min |
| Aug 31, 4:43 PM CDT | Tornado Warning | OHX | Lawrence, Lewis, Maury | 32 min |
| Aug 31, 5:13 PM CDT | Tornado Warning | OHX | Lewis, Maury | 32 min |
| Aug 31, 5:44 PM CDT | Tornado Warning | OHX | Hickman, Lewis, Maury | 31 min |
| Aug 31, 5:57 PM CDT | Tornado Warning | OHX | Davidson | 33 min |
| Aug 31, 6:17 PM CDT | Areal Flood Advisory | OHX | Davidson | 118 min |
| Aug 31, 6:44 PM CDT | Tornado Warning | OHX | Davidson, Robertson | 16 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.